Indiana, 2012

Flooding and Hail in Indiana, May 7, 2012

May 7, 2012 · NWS IND · 9 events in 3 counties and zones

A line of scattered thunderstorms developed over eastern portions of central Indiana during the afternoon hours of May 7th. These storms produced a number of hail reports over Delaware and Randolph counties before pushing off to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of scattered thunderstorms developed over eastern portions of central Indiana during the afternoon hours of May 7th. These storms produced a number of hail reports over Delaware and Randolph counties before pushing off to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 1:27 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 7, 1:27 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EDT MON MAY 7 2012

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 224 PM EDT MON MAY 7 2012

A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT. IN
THE WAKE OF THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD IN FOR
THE REST OF THE WEEK. ANOTHER FRONTAL SYSTEM MAY MOVE INTO THE AREA
BY THE WEEKEND. HIGH PRESSURE WILL RETURN BY EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 224 PM EDT MON MAY 7 2012

SHOULD START TO SEE CONVECTION DEVELOP SOON OVER EASTERN
ILLINOIS/WESTERN INDIANA AHEAD OF COLD FRONT AND VORTICITY CENTER AS
CONVECTIVE TEMPERATURES ARE CLOSE TO BEING REACHED. OVERALL...SEVERE
THREAT APPEARS LIMITED AS LAPSE RATES AND DEEP SHEAR ARE POOR...BUT
HEAVY RAIN STILL A CONCERN WITH PRECIPITABLE WATERS WELL ABOVE
NORMAL. SHORT TERM MODELS SUGGEST COLD FRONT WILL BE ABOUT HALF WAY
THROUGH THE FORECAST AREA BY EARLY THIS EVENING. WILL GO WITH LIKELY
POPS FOR AREAS STILL EXPECTED TO BE IN THE WARM SECTOR BY THEN...
AND CHANCE POPS BEHIND THE FRONT. FRONT EXPECTED TO CLEAR THE AREA
BY 080600Z-080700Z...SO WILL CUT OFF THE POPS AFTER THAT TIME.

PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS LOWS
TONIGHT...SO NO SIGNIFICANT ADJUSTMENTS TO THE GUIDANCE PLANNED.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 224 PM EDT MON MAY 7 2012

LOOKS LIKE A RATHER QUIET PERIOD WEATHER WISE AS MODEL DATA INDICATE
SURFACE HIGH PRESSURE WILL BUILD SLOWLY INTO THE LOCAL AREA FROM THE
NORTHERN PLAINS. ONLY ITEM OF INTEREST APPEARS TO BE A SHORT WAVE
TROUGH THAT THE MODELS INDICATE WILL DROP SOUTHEAST THROUGH THE AREA
ON WEDNESDAY. NOT A LOT OF DEEP MOISTURE OR INSTABILITY ASSOCIATED
WITH THIS FEATURE...AND MODELS ARE DRIER WITH THIS FEATURE TODAY
THAN THEY WERE YESTERDAY. WILL RETAIN SOME SMALL CHANCE POPS FOR
SHOWERS DURING THE DAY WEDNESDAY AS FEATURE WILL BE COMING THROUGH
DURING PEAK HEATING. OTHERWISE...WILL KEEP THE REST OF THE SHORT
TERM DRY.

BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS TEMPERATURE
GUIDANCE LOOKS PRETTY GOOD. NO MAJOR ADJUSTMENTS TO THE GUIDANCE ARE
PLANNED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 220 PM EDT MON MAY 7 2012

THE EXTENDED WILL START OF DRY WITH NEAR NORMAL TEMPERATURES UNDER
HIGH PRESSURE. THEN A COLD FRONT AND TRAILING UPPER TROUGH SHOULD
BRING SHOWER CHANCES PRORESSIVELY SOUTHEASTWARD ACROSS CENTRAL
INDIANA SATURDAY THROUGH SUNDAY NIGHT. NEAR NORMAL TEMPERATURES ARE
EXPECTED TO CONTINUE THROUGH THE WEEKEND. WENT WITH CENTRAL REGION
INITIALIZATION EXCEPT FOR MINOR TWEAKS TO POPS.

&&

.AVIATION /DISCUSSION FOR THE 07/15Z TAF UPDATES/...
ISSUED AT 1255 PM EDT MON MAY 7 2012

RAPID REFRESH RELECTIVITY ALONG WITH MODELS ARE SUGGESTING
THUNDERSTORMS WILL BREAK OUT THIS AFTERNOON...AND WITH 60 PERCENT
ZONE POPS THROUGH 00Z THIS EVENING...WILL KEEP TEMPO THUNDERSTORM
GROUPS IN FOR ALL THE TAF SITES. OTHERWISE...MOSTLY VFR CONDITIONS
EXPECTED EXCEPT IN THUNDERSTORMS WHEN THERE COULD BE SOME MVFR
CEILINGS AND OR VISIBILITIES. LOW PRESSURE WAVE ACROSS SOUTHERN
INDIANA EXPECTED TO SLIDE EAST ACROSS SOUTHEASTERN PARTS OF CENTRAL
INDIANA THIS AFTERNOON. THE ASSOCIATED FRONT WILL BE EAST OF THE
WESTERN TERMINALS AROUND ISSUANCE TIME AND IND AND BMG AROUND 20Z.
THERE STILL COULD BE SOME LINGERING POST-FRONTAL EVENING SHOWERS.
THEN...TRAPPED LOW LEVEL MOISTURE BELOW AN INVERSION WILL LIKELY
RESULT IN MVFR OR WORSE CEILINGS THROUGH 15Z WHEN MODELS INDICATE
SCATTERING VFR.

WINDS WILL BE NORTHWEST AT HUF AND BMG AND BECOME NORTHWEST AT IND
AND BMG AROUND 20Z

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....KOCH
AVIATION...KOCH
Hazardous weather outlook, May 7, 3:02 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
402 AM EDT MON MAY 7 2012

INZ021-028>031-035>049-051>057-060>065-067>069-072-080815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-JENNINGS-
402 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SLIGHT RISK FOR SEVERE THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...LARGE HAIL...DAMAGING WINDS.

TIMING: STORMS ARE MOST LIKELY TO BE SEVERE DURING THE AFTERNOON
AND EVENING HOURS...AFTER 200 PM.

DISCUSSION: LOW PRESSURE OVER CENTRAL ILLINOIS WILL PUSH INTO
INDIANA THIS AFTERNOON...DRAGGING A COLD FRONT ACROSS THE STATE.
THIS WILL RESULT IN THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL PUSH THROUGH
THE STATE ON WEDNESDAY...OTHERWISE HIGH PRESSURE WILL REMAIN IN
CONTROL OF INDIANA/S WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ070-071-080815-
LAWRENCE-JACKSON-
402 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SLIGHT RISK FOR SEVERE THUNDERSTORMS...RIVER FLOODING.

HAZARDS: LIGHTNING...HEAVY RAIN...LARGE HAIL...DAMAGING WINDS. RIVER
FLOODING.

TIMING: STORMS ARE MOST LIKELY TO BE SEVERE DURING THE AFTERNOON
AND EVENING HOURS...AFTER 200 PM. RIVER FLOODING ONGOING.

DISCUSSION: LOW PRESSURE OVER CENTRAL ILLINOIS WILL PUSH INTO
INDIANA THIS AFTERNOON...DRAGGING A COLD FRONT ACROSS THE STATE.
THIS WILL RESULT IN THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. PLEASE
SEE THE LATEST FLOOD STATEMENTS REGARDING FLOODING ALONG THE
MUSCATATUCK RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: RIVER FLOODING WILL CONTINUE ALONG THE MUSCATATUCK
RIVER.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL PUSH THROUGH
THE STATE ON WEDNESDAY...OTHERWISE HIGH PRESSURE WILL REMAIN IN
CONTROL OF INDIANA/S WEATHER. RIVER FLOODING WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THIS AFTERNOON AND THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, May 7, 2:23 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT MON MAY 7 2012

INZ041-072015-
DELAWARE-
323 PM EDT MON MAY 7 2012

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER INTERSTATE 69 WEST OF MUNCIE...AND MOVING
NORTHEAST AT 15 MPH.

THIS STORM MAY PRODUCE WIND GUSTS TO 30 MPH AND PEA SIZE HAIL.
HEAVY DOWNPOURS RESTRICTING VISIBILITY IS LIKELY.

DRT

The radar

The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flood. Local standard time, as filed.

Hail, Delaware

When
May 7, 2:35 PM EST to 2:37 PM EST
Where
Delaware County, 1.06 mi W of Muncie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.180, -85.420

Hail, Delaware

When
May 7, 2:42 PM EST
Where
Delaware County, 0.49 mi W of Morningside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.219, -85.379

Hail, Delaware

When
May 7, 2:45 PM EST to 2:47 PM EST
Where
Delaware County, 1.29 mi S of Morningside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.201, -85.368

Hail, Delaware

When
May 7, 2:48 PM EST to 2:50 PM EST
Where
Delaware County, 2.01 mi ESE of Morningside
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.207, -85.336

Hail, Delaware

When
May 7, 2:53 PM EST to 2:55 PM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.200, -85.390

Hail, Randolph

When
May 7, 3:08 PM EST to 3:10 PM EST
Where
Randolph County, 2.96 mi SSW of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
40.260, -85.200

This report of one inch sized hail was relayed by the media.

Hail, Randolph

When
May 7, 3:24 PM EST to 3:26 PM EST
Where
Randolph County, 1.48 mi NNW of Stone
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.250, -85.010

Flood, Monroe

When
May 7, 8:25 PM EST to 10:00 PM EST
Where
Monroe County, Ellettsville to 0.25 mi SW of Ellettsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.230, -86.620

A few roads were closed in Ellettsville due to high water from thunderstorm heavy rainfall.

Flood, Monroe

When
May 7, 9:55 PM EST to 11:00 PM EST
Where
Monroe County, 0.36 mi NNW of Ellettsville to 0.43 mi NNW of Ellettsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.234, -86.624

A few homes were evacuated as a precaution due to high water near where Jacks Defeat Creek crosses State Route 46.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379731, 379732, 379734, 379735, 379736, 379738, 379739, 386924, 386925.